Skip to content
CalculatorZilo Logo
  • Home
  • CalculatorsExpand
    • Browse all calculators
    • Education
    • Real Estate
    • Chemistry
  • Finance
  • Math
  • Health & Fitness
  • Science
  • About
  • Contact
CalculatorZilo Logo
Home / Nihss Calculator 
Clinical Tools

Nihss Calculator 

Published onApril 24, 2026 Updated onOctober 24, 2026 4:04 pm

Give this NIHSS calculator a patient’s scores on the 15 NIH Stroke Scale items and it returns the 0-to-42 total, the severity band, the disposition guidance stroke teams actually use, and a per-item table you can drop into a note. It is the same 15-item scale the NINDS group introduced in 1989, scored exactly the way the scale’s authors defined it, with bedside administration guidance beside every item.

NIHSS Calculator
The 15-item NIH Stroke Scale, scored 0 to 42, with severity band and disposition guidance
For trained healthcare professionals only. This tool aids documentation; it does not diagnose and does not replace clinical judgment. In a suspected stroke, activate emergency care immediately and note the time symptoms started.

Assess alertness and arousal. Score 3 only if unresponsive or responding with reflex movements alone.

Ask the current month and the patient’s age. Score the first answer only; no coaching or hints.

Ask the patient to open and close the eyes, then grip and release the non-paretic hand. Demonstration allowed.

Test horizontal eye movements only. Use the oculocephalic maneuver if the patient is uncooperative.

Test by confrontation or finger counting in each quadrant. Score 3 for bilateral blindness.

Ask the patient to show teeth, raise eyebrows, and close eyes tightly. Use noxious stimulation if poorly responsive.

Extend the arm 90° if sitting, 45° if supine, palm down. Drift counts if the arm falls before 10 seconds.

Same maneuver as 5a for the right arm. Score 4 only when there is no movement at all.

Raise the leg to 30° with the patient supine. Drift counts if the leg falls before 5 seconds.

Same maneuver as 6a for the right leg, always tested supine.

Finger-nose-finger and heel-shin tests. Score only if ataxia is out of proportion to weakness; score 0 if the limb is paralyzed.

Test with pinprick across face, arms, trunk, and legs. In obtunded patients, use grimace or withdrawal. Score 2 only for severe or total loss.

Use the naming pictures, sentence repetition, and conversation. Score 3 for mutism or global aphasia.

Ask the patient to read or repeat words. Do not tell the patient why; score clarity of speech, not comprehension.

Sufficient information may come from prior testing. Score 2 for profound hemi-inattention to one side.

NIHSS result

Severity bands follow the classification used across stroke practice: 0 no stroke symptoms, 1–4 minor, 5–15 moderate, 16–20 moderate to severe, 21–42 severe. Bands are interpretive, not treatment orders; every care decision belongs to the treating clinician.

Quick Answer

For a drowsy but arousable patient (1a=1) who answers one of two questions (1b=1), shows a partial gaze palsy (2=1), partial hemianopia (3=1), minor facial droop (4=1), left arm drift (5a=2), left leg drift (6a=1), mild sensory loss (8=1), mild aphasia (9=1) and mild dysarthria (10=1), the NIHSS totals 11 of 42, a moderate stroke. Scores of 6 to 13 commonly go to acute inpatient rehabilitation, so this patient would typically be screened for rehab placement after the acute phase. Enter any combination of the 15 item scores above and the tool returns the total, the band, and a per-item summary table.

Key takeaways

  • The NIHSS is 15 items, each scored 0 to 4 at most, summing to a 0–42 total. Higher is worse, and 0 means no deficit was found on this examination.
  • Administration matters more than arithmetic: score the first response, never coach, and record what the patient does, not what you think they can do.
  • The severity bands are interpretive, not treatment orders: 0 none, 1–4 minor, 5–15 moderate, 16–20 moderate to severe, 21–42 severe.
  • A low score does not rule out stroke. Posterior-circulation strokes can be disabling with a low NIHSS, so the number never replaces clinical judgment and imaging.
On this page
  • Quick Answer
  • How to use the NIHSS calculator at the bedside
  • The NIHSS formula and the five severity bands
  • Worked example: how a score of 11 is built
  • Reading the result: what the score changes in care
  • What other NIHSS calculators miss
  • What this calculator does not do: honest limits
  • Frequently asked questions
  • Add This Calculator to Your Website
  • References

How to use the NIHSS calculator at the bedside

Score the 15 items in examination order, then click Calculate. The total, the severity band, and the per-item table appear together, ready to copy into a note.

  1. Work the items in order, 1a through 11: record what the patient actually does, not what you believe they can do. Do not go back and revise an earlier item after later testing.
  2. Use the guidance beside each item: it carries the details that change scores, such as the 10-second arm and 5-second leg drift thresholds, the first-answer-only rule on 1b, and when demonstration is allowed on 1c.
  3. Click Calculate NIHSS score: the results stay hidden until you calculate. Change any item and recalculate to see serial totals side by side in your note.
  4. Document and hand off: the per-item table lists every item with its score. Copy it into the medical record, or use Share to send the summary to the team.

The items come pre-filled with the worked example below (total 11). Enter your patient’s findings over them, or press Reset to return to the example at any time.

The NIHSS formula and the five severity bands

NIHSS = 1a + 1b + 1c + 2 + 3 + 4 + 5a + 5b + 6a + 6b + 7 + 8 + 9 + 10 + 11, and the maximum possible total is 42.

The item ranges are what make the arithmetic come out to 42: item 1a runs 0–3; items 3, 4 and 9 run 0–3; the four motor items 5a, 5b, 6a and 6b run 0–4; everything else runs 0–2. That is 3+2+2+2+3+3+4+4+4+4+2+2+3+2+2 = 42. The scale was introduced by Brott and colleagues in Stroke in 1989 as the NINDS group’s clinical examination scale for acute cerebral infarction, and it has been the standard bedside stroke measure ever since.

Six items also accept UN (untestable), exactly as the official NINDS scale permits: motor arm 5a and 5b and motor leg 6a and 6b for amputation or joint fusion, limb ataxia 7 for amputation or joint fusion, and dysarthria 10 for intubation or another physical barrier to speech. A UN entry needs a written explanation, contributes nothing to the total, and makes the whole total provisional. Every other item, including item 11, is always scored numerically.

NIHSS = 1a + 1b + 1c + 2 + 3 + 4 + 5a + 5b + 6a + 6b + 7 + 8 + 9 + 10 + 11
Maximum total = 42. Score 0 = normal on every tested item.
ScoreSeverity bandWhat it usually means
0No stroke symptomsNo deficit found on this examination.
1–4Minor strokeMinimal disability; many patients at 5 or below discharge home.
5–15Moderate strokeScores of 6 to 13 commonly require acute inpatient rehabilitation.
16–20Moderate to severeSignificant disability; scores of 14 and above often require long-term facility care.
21–42Severe strokeMajor neurological deficit; 25 and above indicates very severe impairment.

The disposition pattern in that table, rehab for the middle scores and facility care for the high ones, is the pattern Schlegel and colleagues confirmed when they tested the NIHSS as a predictor of hospital disposition. Treat the bands as planning context, not orders: a score of 14 with a treatable large-vessel occlusion is a very different patient from a score of 14 in a completed infarct.

Worked example: how a score of 11 is built

A drowsy but arousable patient with left-sided weakness and mild language trouble scores 11, a moderate stroke. The calculator is pre-filled with exactly this patient.

1. Examine the 15 items in order→ 2. Enter each item’s score→ 3. Sum: 1+1+0+1+1+1+2+0+1+0+0+1+1+1+0 = 11→ 4. Read the band: 5–15, moderate
ItemFindingScore
1a. Level of consciousnessDrowsy but arousable1
1b. LOC questionsOne of two correct1
1c. LOC commandsBoth performed0
2. Best gazePartial gaze palsy1
3. Visual fieldsPartial hemianopia1
4. Facial palsyMinor droop1
5a. Motor arm leftCannot hold against gravity2
5b. Motor arm rightNo drift0
6a. Motor leg leftDrift before 5 seconds1
6b. Motor leg rightNo drift0
7. Limb ataxiaAbsent0
8. SensoryMild to moderate loss1
9. Best languageMild to moderate aphasia1
10. DysarthriaMild to moderate slurring1
11. Extinction/inattentionNormal0
Total11 / 42

Check the sum by hand: 1+1+0+1+1+1+2+0+1+0+0+1+1+1+0 = 11. Eleven sits inside the 5–15 band, so the tool reports a moderate stroke and notes that scores of 6 to 13 commonly require acute inpatient rehabilitation. Push the left arm from 2 to 4 (no movement at all) and the total becomes 13, still moderate; reach 16 and the band tips into moderate to severe. Small item changes move the total, which is why serial scoring matters.

Reading the result: what the score changes in care

The number guides urgency, reperfusion screening, and disposition. It never replaces the clinician.

Stroke teams use the NIHSS to screen reperfusion candidates: the score feeds into thrombolysis and thrombectomy decisions under the AHA/ASA guidelines for the early management of acute ischemic stroke, which grew out of the landmark NINDS rt-PA trial. A 4-point change between examinations is treated as a meaningful shift in trials, which is why serial scoring, not a single snapshot, drives monitoring.

Disposition planning follows the bands in the table above: low scores often discharge home, the middle band commonly goes to acute inpatient rehabilitation, and the high bands to facility care. Because stroke and heart disease share the same vascular risk factors, the heart score calculator helps frame the longer-term prevention conversation once the acute event is over, and blood pressure percentile puts the single biggest modifiable risk factor into context, since blood pressure management is central to both acute stroke care and secondary prevention.

What other NIHSS calculators miss

Most online NIHSS tools score the items and stop. The gaps that matter are the ones that change how the number gets used.

  • No administration guidance: the authoritative reference pages describe the scale but offer no interactive tool at all, and the simple scoring pages give no bedside guidance, so users guess at the drift thresholds, the first-answer rule, and the untestable-item rules.
  • Non-standard severity bands: one widely used scoring page labels scores above 22 as “high severe,” which matches no published band. The classification used across stroke practice is 1–4 minor, 5–15 moderate, 16–20 moderate to severe, 21–42 severe, and that is what this tool applies.
  • Nothing for documentation: most tools show a number and leave. A score nobody writes down cannot be trended, which is why this page renders a per-item table and gives you copy and share buttons for handoffs.
  • No disposition context: a severity label without the rehab and facility-care context leaves the reader guessing what the band implies. This page states the pattern explicitly while keeping it clearly advisory.

What this calculator does not do: honest limits

No calculator replaces trained NIHSS certification, and this one is explicit about what it assumes.

First, six items in the tool now carry the official UN option: the four motor items (5a, 5b, 6a, 6b), limb ataxia (7) and dysarthria (10). UN is offered nowhere else, because the official scale permits it nowhere else: item 11 is never untestable, and the other items have their own scored fallbacks. A UN entry requires a written explanation in the field under the items, and any total containing a UN is marked provisional, with the untestable items left unscored rather than replaced by an invented number. Formal NIHSS training and certification, based on the original scale by Brott and colleagues, remains the way to learn those rules.

Second, a low score does not exclude stroke. Posterior-circulation and brainstem strokes can be disabling while scoring low, because the scale weights anterior-circulation signs more heavily. Third, the bands are population-level patterns, not treatment orders for the patient in front of you. And for the long view, long-term blood pressure control is the strongest modifiable lever against a first stroke, which is why prevention outranks scoring in every guideline.

Frequently asked questions

It quantifies stroke severity from 0 (no symptoms) to 42 (most severe). Common bands: 1–4 minor, 5–15 moderate, 16–20 moderate to severe, 21–42 severe. Higher scores predict worse outcomes and greater care needs.

Scores help teams gauge urgency, screen candidates for reperfusion therapies such as thrombolysis and thrombectomy, and plan disposition: scores of 6–13 commonly go to acute inpatient rehabilitation, 14 and above to long-term facility care, and 5 or below often discharge home. Every treatment decision still belongs to the treating clinician.

Under 10 minutes at the bedside, which is why it is the standard assessment in acute stroke care. The whole scale is designed to be completed quickly so treatment is not delayed.

The official scale lets examiners record UN only on items 5a, 5b, 6a, 6b (amputation or joint fusion), item 7 (amputation or joint fusion) and item 10 (intubation or another physical barrier to speech), always with a written explanation. This calculator offers UN on exactly those items, requires the explanation before it calculates, and marks any total containing a UN as provisional, with the untestable items left unscored. Established default scores also exist for specific situations, such as scoring 1 on the LOC questions for an intubated patient, so formal training is still needed for those edge cases.

No. The NIHSS requires trained administration and is only meaningful in a clinical setting. If you suspect a stroke, call emergency services immediately and note the time symptoms started.

The scale defines drift as the arm falling before 10 seconds and the leg before 5 seconds, reflecting the different biomechanics of holding the arm out versus holding the leg up. The guidance beside each item above uses these exact thresholds.

Because 42 is the sum of the item maxima: 3 + 2 + 2 + 2 + 3 + 3 for the consciousness, gaze, visual, and facial items, 4 + 4 + 4 + 4 for the four motor items, and 2 + 2 + 3 + 2 + 2 for ataxia, sensory, language, dysarthria, and inattention. No combination of scores can exceed it.

No. Posterior-circulation and brainstem strokes can be disabling while scoring low, because the scale weights anterior-circulation signs more heavily. A low score with concerning symptoms still needs urgent evaluation and imaging.

Add This Calculator to Your Website

Embed this calculator on your own site with the code below. Pick a size to preview it live, then copy the code.

Powered by Calculator Zilo

References

  1. Brott, T., Adams, H. P., Jr., Olinger, C. P., Marler, J. R., Barsan, W. G., Biller, J., Spilker, J., Holleran, R., Eberle, R., and Hertzberg, V. Measurements of acute cerebral infarction: a clinical examination scale, Stroke, 1989. Accessed October 23, 2026.
  2. Brott, T., Adams, H. P., Olinger, C. P., Marler, J. R., Barsan, W. G., Biller, J., Spilker, J., Holleran, R., Eberle, R., and Hertzberg, V. Measurements of acute cerebral infarction: a clinical examination scale, Stroke, 1989;20(7):864-870. Accessed October 23, 2026.
  3. Schlegel, D., Kolb, S. J., Luciano, J. M., Tovar, J. M., Cucchiara, B. L., Liebeskind, D. S., and Kasner, S. E. Utility of the NIH Stroke Scale as a predictor of hospital disposition, Stroke, 2003. Accessed October 23, 2026.
  4. Powers, W. J., Rabinstein, A. A., Ackerson, T., Adeoye, O. M., Bambakidis, N. C., Becker, K., Biller, J., Brown, M., Demaerschalk, B. M., Hoh, B., Jauch, E. C., Kidwell, C. S., Leslie-Mazwi, T. M., Ovbiagele, B., Scott, P. A., Sheth, K. N., Southerland, A. M., Summers, D. V., and Tirschwell, D. L. Guidelines for the early management of patients with acute ischemic stroke, American Heart Association / American Stroke Association, 2019. Accessed October 23, 2026.
  5. The National Institute of Neurological Disorders and Stroke rt-PA Stroke Study Group. Tissue plasminogen activator for acute ischemic stroke, New England Journal of Medicine, 1995. Accessed October 23, 2026.
  6. Kasner, S. E., Chalela, J. A., Luciano, J. M., Cucchiara, B. L., Raps, E. C., McGarvey, M. L., Conroy, M. B., and Localio, A. R. Reliability and validity of estimating the NIH stroke scale score from medical records, Stroke, 1999. Accessed October 23, 2026.
  7. Tong, D. C., Yenari, M. A., Albers, G. W., O’Brien, M., Marks, M. P., and Moseley, M. E. Correlation of perfusion- and diffusion-weighted MRI with NIHSS score in acute (less than 6.5 hour) ischemic stroke, Neurology, 1998. Accessed October 23, 2026.
  8. Spilker, J., Kongable, G., Barch, C., Braimah, J., Brattina, P., Daley, S., Donnarumma, R., Rapp, K., and Sailor, S. Using the NIH Stroke Scale to assess stroke patients: the NINDS rt-PA Stroke Study Group, Journal of Neuroscience Nursing, 1997. Accessed October 23, 2026.
  9. Centers for Disease Control and Prevention. About Stroke. Accessed October 23, 2026.
  10. American Stroke Association. About Stroke. Accessed October 23, 2026.

Related calculators

Clinical ToolsMg To Iu CalculatorHere is the trap this calculator exists to spring: there is no such thing as a generic milligrams-to-IU conversion.Clinical ToolsMiscarriage Calculator If you are here, you are probably somewhere between hope and worry, and you deserve numbers that are honest rather than alarming.Clinical ToolseGFR Calculator: Kidney Function Estimate (CKD-EPI 2021)Your lab sheet gives you a creatinine number, not an answer.Clinical ToolsAmoxicillin Pediatric Dosing CalculatorAn amoxicillin pediatric dosing calculator converts a child's weight into the correct daily dose, per-dose...Clinical ToolsAmoxicillin Dose CalculatorAn amoxicillin dose calculator for adults shows the standard dose, frequency, and course length for common infections, drawn from the FDA-approved dosing table.Clinical ToolsTestosterone Dosage Calculator"How many mL is 100 mg of testosterone?" is the most asked question in TRT forums, and it has no answer until you read the vial.

We use cookies to analyze traffic. You can accept or decline cookies below. Learn more

calculatorzilo

CalculatorZilo

Free calculators for everyday life. No signup, no cost, just answers.

Categories

Finance Math Health & Fitness Education Science Real Estate Chemistry Browse all calculators

Popular tools

Mortgage Payment Calculator BMI Walking Calculator Salary Per Minute Calculator Percentage Off Calculator

Company

About Us Contact Us Privacy Policy Terms and Conditions
Disclaimer Cookie Policy DMCA Policy Affiliate Disclosure FAQ Accessibility Statement

© 2026 CalculatorZilo • Free calculators for everyone

  • Home
  • Calculators
    • Browse all calculators
    • Education
    • Real Estate
    • Chemistry
  • Finance
  • Math
  • Health & Fitness
  • Science
  • About
  • Contact
Search